Virginia, 2023Flooding and Damaging Winds in Virginia, July 9, 2023
July 9, 2023 · NWS RNK · 6 events in 1 county or zone
A frontal passage spawned a few organized storm clusters across Halifax County that produced severe thunderstorm wind gusts within a marginal shear and very moist airmass. 8 inches per Storm Prediction Center Meso-Analysis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal passage spawned a few organized storm clusters across Halifax County that produced severe thunderstorm wind gusts within a marginal shear and very moist airmass. Surface-based CAPEs across Halifax County ahead of the storms were estimated to be over 2,000 J/Kg during the afternoon, while precipitable water values were estimated to be around 1.8 inches per Storm Prediction Center Meso-Analysis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 5:51 AM EST, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 5:51 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A front crosses the area today with a better coverage of
showers and storms. The weather pattern dries out for Tuesday
and Wednesday with temperatures gradually warming through the
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM EDT Sunday...
Rain and a few embedded thunderstorms have developed across the
western mountains this morning. This will continue to slowly
progress east throughout the day. Still expecting better chance
of stronger storms east of the Blue Ridge where best
instability/shear overlap. Otherwise, forecast still remains on
track.
As of 130 AM EDT Sunday...
Rain and thunderstorms are possible today...
Fairly quiet this morning across the region with the only
activity being across portions of Wilkes and Yadkin Counties in
North Carolina. Here a cluster of thunderstorms have been slowly
drifting east the last few hours, producing heavy rainfall.
A weak disturbance and associated front over Kentucky/Tennessee
will push east later this morning. Ongoing rainfall and storms
over these areas will continue through the morning hours,
eventually pushing into our area by sunrise in the far west,
then spread east and exit the eastern portions of the area by
mid-afternoon.
Although forcing with this front looks rather weak, a very moist
airmass is in place and instability is expected to build as the
day progresses. Deep layer shear is marginal, but enough to
support a few organized storm clusters capable of producing
strong thunderstorm wind gusts and perhaps and instance of large
hail in the stronger updrafts.
Expecting areas of fog this morning through sunrise and again
tonight. Cloud cover may limit the coverage of the fog, but
should still have pockets of it in the favorable river valley
areas.
Highs today will remain a little "cooler" than the past few days
owing to more cloud cover and rain. 70s in the mountains and 80s
elsewhere.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 205 AM EDT Sunday...
A quiet period early next week.
A shortwave rotating around the upper trough may generate scattered
showers and a few thunderstorms Monday. By Monday afternoon, high
pressure over the Ohio Valley will build east in our region. High
temperatures Monday will range from the upper 60s in the mountains
to the lower 80s in the Piedmonts. High pressure will remain in
place into Tuesday night. Low temperatures Monday night will be
comfortable with readings from the mid 50s in the west to the lower
60s in the east. Under plenty of sunshine Tuesday, High temperatures
will moderate to the upper 70s in the mountains to around 90 degrees
in the Piedmont.
High confidence in the Short Term Forecast.
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 AM EDT Sunday...
Drier To Start, Then Unsettled Second Half Of Week.
Surface high pressure and mid-level zonal flow persist Wednesday
into Wednesday night. The drier quieter weather continue Wednesday
with seasonable temperatures. The base of the upper trough rotates
eastward Thursday into Saturday. Ensemble solutions move a cold
front across our region Friday into Sunday. Shower and thunderstorm
chances increase into the weekend.
Temperatures will be around normal for the middle of July.
Moderate confidence in the Long Term Forecast.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 AM EDT Sunday...
Drier To Start, Then Unsettled Second Half Of Week.
Surface high pressure and mid-level zonal flow persist Wednesday
into Wednesday night. The drier quieter weather continue Wednesday
with seasonable temperatures. The base of the upper trough rotates
eastward Thursday into Saturday. Ensemble solutions move a cold
front across our region Friday into Sunday. Shower and thunderstorm
chances increase into the weekend.
Temperatures will be around normal for the middle of July.
Moderate confidence in the Long Term Forecast.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 640 AM EDT Sunday...
Some areas of LIFR this morning. Fog should lift, but
increasing rain/thunderstorm chances will keep the chance for
sub-VFR conditions throughout today.
Rain/storms have already reached the western mountains and will
shift east with time, arriving in BCB/ROA around 14z (10AM) and
possibly DAN/LYH by 18z (2PM). Heavy downpours will reduce vsby,
along with lowered cigs.
Rain should end by this evening, but fog development could occur
again tonight, creating another round of sub-VFR conditions.
EXTENDED AVIATION OUTLOOK...
Aside from lingering clouds/ showers Monday, expect a drying trend
for the middle of next week with Tuesday into Wednesday anticipated
to be dry and VFR as high pressure passes across the Mid Atlantic.
The chance of showers and thunderstorms, along with associated MVFR
conditions returns on Thursday.
Early morning sub-VFR fog/low clouds, especially in the river
valleys, is expected through the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...KK
LONG TERM...KK
AVIATION...BMG
Hazardous weather outlook, Jul 9, 4:39 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
539 AM EDT Sun Jul 9 2023
NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-100945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
539 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Thunderstorms today could be strong to severe. Damaging winds and
localized flooding are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ044>047-058-059-100945-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
539 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
The is a Slight Risk for severe thunderstorms today. Damaging winds
and localized flooding are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 10:04 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1104 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM Tstm Wnd Dmg 2 E East Bend 36.21N 80.47W
07/09/2023 Yadkin NC Public
Powerlines were downed by thunderstorm winds
near the intersection of Butner Mill Road
and NC Highway 67.
&&
ASSpecial weather statement, Jul 9, 10:05 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 AM EDT Sun Jul 9 2023
VAZ044-058-091600-
Halifax VA-Pittsylvania VA-
1105 AM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of southeastern
Pittsylvania and Halifax Counties through NOON EDT...
At 1103 AM EDT, Doppler radar was tracking a strong thunderstorm
over Ingram, moving northeast at 15 mph. Additional thunderstorms
will develop through 2PM over Halifax County.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Nathalie...
Scottsburg...
and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near John H. Kerr Reservoir or Hyco Reservoir, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3655 7918 3654 7920 3677 7925 3706 7908
3670 7865
TIME...MOT...LOC 1503Z 236DEG 14KT 3672 7917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMSLocal storm report, Jul 9, 10:06 AM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1106 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Tstm Wnd Dmg 2 W East Bend 36.22N 80.54W
07/09/2023 Yadkin NC Public
Tree downed by thunderstorm winds near the
intersection of Indian Heaps Road and
Highway 67.
&&
ASLocal storm report, Jul 9, 10:07 AM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1107 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM Tstm Wnd Dmg 3 E East Bend 36.22N 80.45W
07/09/2023 Yadkin NC Public
Tree downed by thunderstorm winds near the
intersection of Hauser Road and Highway 67.
&&
ASSpecial weather statement, Jul 9, 10:41 AM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1141 AM EDT Sun Jul 9 2023
NCZ005-006-VAZ044-058-091615-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
1141 AM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of
northeastern Rockingham, northern Caswell, southeastern Pittsylvania
and southwestern Halifax Counties and the City of Danville through
1215 PM EDT...
At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pelham, or near Bethel, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Mayfield...
Blairs...
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3636 7961 3650 7963 3676 7931 3654 7906
3654 7914 3649 7914 3632 7956
TIME...MOT...LOC 1540Z 235DEG 22KT 3648 7951
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJLocal storm report, Jul 9, 10:45 AM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1145 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM Tstm Wnd Dmg 2 SSW Prestonville 36.44N 80.13W
07/09/2023 Stokes NC 911 Call Center
A tree was downed by thunderstorm winds
along Phillips Road.
&&
ASThunderstorm Wind, Halifax
- When
- July 9, 11:20 AM EST
- Where
- Halifax County, 1.26 mi N of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 36.718, -78.900
One large limb was blown down by thunderstorm winds on Hamilton Blvd.
Thunderstorm Wind, Halifax
- When
- July 9, 11:31 AM EST
- Where
- Halifax County, 3.03 mi SW of Piney Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.750, -78.870
One large tree was blown down by thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- July 9, 11:34 AM EST
- Where
- Halifax County, 2.15 mi SSW of Piney Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 36.750, -78.840
One large tree limb was broken by thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- July 9, 11:53 AM EST
- Where
- Halifax County, 1.72 mi NW of Mayo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.589, -78.900
One tree was blown down by thunderstorm winds on Denniston Road.
Flood, Halifax
- When
- July 9, 1:20 PM EST to 3:00 PM EST
- Where
- Halifax County, 0.81 mi S of South Boston to 0.98 mi S of South Boston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.688, -78.903
Runoff of up to 2 inches of rain, falling at rates of 3 to 3.5 inches per hour, resulted in several inches of standing water near the intersection of Highway 501 and Highway 58. VDOT closed some of the lanes of both highways for less than 2 hours until the water receded. No damage was reported to either highway.
Flood, Halifax
- When
- July 9, 1:30 PM EST to 3:00 PM EST
- Where
- Halifax County, 0.7 mi W of South Boston to 0.49 mi W of South Boston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.698, -78.912
Railroad Avenue was closed due to several inches of standing water across the roadway from runoff of around 2 inches of rain that fell inside of a 60 to 90 minute period of time. No damage was reported, and the road was reopened to traffic after the flooding receded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Washington, July 9 to 12, 2023$1.1 million · EF0 · 8 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111718, 1111719, 1111720, 1111716, 1128866, 1128868.